[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1990

Update: Eosinophilia-Myalgia Syndrome Associated with Ingestion of L-Tryptophan— United States, through August 24, 1990

Arch Dermatol. 1990;126(10):1273. doi:10.1001/archderm.1990.01670340023001
Abstract

As of August 24, 1990, 1536 cases of eosinophilia-myalgia syndrome (EMS) had been reported to CDC from all 50 states, the District of Columbia, and Puerto Rico.1-5 Twenty-seven deaths have been reported in patients who met the surveillance case definition and who used L-tryptophan-containing products (LTCPs).

As of August 24, CDC had received 1117 completed report forms from state and territorial health departments. Ages of patients ranged from 4 years to 85 years (median: 48 years); 1046 (94%) of the patients were non-Hispanic white, 19 (2%) were Hispanic, 12 (1% ) were black, and 40 (4% ) were from other or unknown racial/ ethnic groups; and 930 (83% ) were female. One thousand sixty-eight (96%) patients had histories of LTCP ingestion preceeding onset of symptoms. Symptom onset during or after July 1989 was reported in 946 (85% ). Eight (0.7% ) patients had onset on or after February 1,1990. Three hundred sixty (32%) patients

First Page Preview View Large
First page PDF preview
First page PDF preview
×